North Carolina, 2016

Hail in North Carolina, May 11, 2016

May 11, 2016 · NWS RAH · 1 event in 1 county or zone

Scattered showers and thunderstorms developed along a remnant outflow boundary with the help of differential heating during the afternoon. One storm became severe, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered showers and thunderstorms developed along a remnant outflow boundary with the help of differential heating during the afternoon. One storm became severe, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 11, 2:33 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, May 11, 2:33 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
333 PM EDT WED MAY 11 2016

.SYNOPSIS...
A frontal zone will hold fairly stationary near the North
Carolina and Virginia border area through Thursday night. A cold
front will approach from the west Thursday night, then cross the
region on Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 305 PM Wednesday...

Convection is beginning to fire along the remnant outflow from
convection upstream last night and differential heating associated
with the cloud shield.  Extrapolation of the outflow and the growing
cu field suggests convective initiation will be focused from the
southern Piedmont to the northeast near the US Highway 1 corridor.
An MVC detected earlier in the radar imagery west of KCLT may also
provide additional lift across the southern CWA this afternoon.  The
quasi-stationary front has mixed back to near the VA border and
MLCAPE has risen to 1000-1500 J/KG pretty much area wide. Background
deep layer shear is around 30-35kt (locally enhanced across the
north by the front and a  shortwave/speed max approaching the Mid-
Atlantic region).  Multicell clusters will be the primary storm
mode, with supercellular characteristics increasingly possible
toward the VA border.  Steepening low-level lapse rates and DCAPE
are greatest toward eastern NC, so a hail/wind threat may become
more of a wind threat as storms move east.

Water vapor imagery suggests a couple subtle disturbances upstream
over TN that could help to continue a few showers or an isolated
storms past midnight, though it will depend in part on convective
coverage and overturning this evening.  The cold front should sink
back south into the CWA tonight as the high over eastern Canada
shifts over New England.  The GFS is much further south than the
NAM/EC with the front by 12z Thursday, but without more convection
over VA this evening, current thinking is the front will end up in
between near the Highway 64 corridor.  Stratus is plausible behind
the front, though forecast soundings don't indicate much stratus
outside of the northern coastal plain. Persistence should work for
lows tonight in the mid 60s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 330 PM Wednesday...

With the cold front expected to bisect the area from west to east
Thursday morning, destabilization should ultimately be greatest
across the southern Piedmont and Coastal Plain.  The front will
again meander back to the north as mixing increases during the day,
yield weak low-level forcing for ascent. Shortwave ridging ahead of
the trough and cold front moving through the Midwest could provide
better inhibition for convection, though GFS forecast soundings show
fairly steep mid-level lapse rates and 1000-1500 j/kg mlcape.
Convection should be widely scattered and less organized than the
past couple days given weaker shear.  Highs 80-88 north to south.

The approaching upper trough and onset of of 40-60M height falls
late Thursday night Will likely spur some renewed shower activity
in the west by 12Z Friday, with prefrontal lows in the mid and
upper 60s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

Fri/Fri night: There appears to be little doubt that Fri will be
wet, particularly from the Triangle eastward, ahead of a weakening
and slowing cold front approaching from the WNW. Potent dynamic
forcing for ascent will include 40-50 m height falls associated with
the approaching broad trough as well as strengthening upper
divergence associated with the upper jet core extending along the
Appalachians northward into SW Quebec (and potentially augmented by
a second westerly jetlet over the Deep South). Moisture should be
plentiful, with PW values at or above 1.5 in., although this axis of
peak PW will be easing eastward into the coastal plain / coastal
area by afternoon, with forecast soundings showing drying through
the column from west to east. Also, considerable cloudiness and
possibly some early morning precip (as suggested by the GFS, with
the NAM and ECMWF much drier) would cut down on prefrontal
instability in the afternoon, although if the front stalls out
across the area Fri afternoon as the NAM/ECMWF indicate, there could
be enough lingering low level moisture to retain marginal or
moderate CAPE values. Will bump up pops to high chance west and
likely east, trending down west to east during the latter half of
the day. Much lower PW moves in from the west Fri night as the
surface front shifts to the coast in tandem with the 850 mb and 500
mb trough axes, leading to a trend to dry weather overnight. Low
level thicknesses are projected to be 10-15 m above normal,
indicating highs of 79-84 when factoring in the clouds. Lows 57-63.

Sat/Sat night: The deepest moisture will have been pushed well to
our SE by Sat, along with the primary cold front, which should be
largely washed out by then. The secondary and stronger cold front,
driven by a strong wave swinging through the Great Lakes / OH Valley
into the Northeast, will move into the southern Appalachians by
midday Sat, and models shows this front dropping SE through the area
during the mid afternoon through mid evening hours. PW does recover
a bit ahead of this front but isn't nearly as high as on Fri, and
any surface CAPE is expected to be just a few hundred J/kg confined
to the SE sections. Will keep an isolated pop at most over the SE
CWA Sat afternoon. Forecast thicknesses are close to normal,
supporting highs of 77-83 with mostly sunny skies and gusty winds
resulting from the increased MSLP gradient. Much cooler air rushes
in behind the front Sat night, with thicknesses dropping to 40+ m
below normal by Sun morning. Cool lows of 48-56.

Sun through Wed: Fair, dry, and cool weather is expected Sun/Mon as
a cold mid level vortex over southern Quebec and the St. Lawrence
Valley keeps a fast and stable WNW mid level flow over NC, with high
pressure passing overhead at the surface. Expect below normal temps
with highs in the 70s and low humidities. Lows should be in the low-
mid 50s Sun night rising to the mid 50s to around 60 Mon, as the
surface high starts to shift off the mid-Atlantic coast. The
development of a weak coastal front along the coastal Carolinas as
well as the push of the front back northward as a warm front will
cause an increase in both moisture and temps as we begin to get back
into the warm sector. The ECMWF is slower than the GFS with its
polar low tracking eastward over and off the Canadian Maritimes
midweek, and as a result it retains higher surface pressures over
the Great Lakes and Northeast and less mid level ridging over the
Southeast, supporting a lingering stable wedge over western and
central NC Tue into Wed, whereas the GFS blows the front northward
through the area Tue. Will lean toward the ECMWF solution as it has
decent agreement with its ensemble mean, but will temper its strong
overrunning precip Tue/Tue night, going instead with chance pops Tue
into Wed with the assumption of at least scattered convection in and
near the slowly retreating frontal zone. Temps should trend back up
toward climatology. -GIH

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 205 PM Wednesday...

The cold front over the northern Piedmont this morning as mixed back
north again to near the Virginia border, with a warm and humid
southwesterly wind over central NC. Much of the morning stratus as
lifted to VFR, though a few patches of MVFR remain.  Scattered
showers and storms are expected to develop by 20Z, with greater
probability if storms impacting KRDU, RWI, and KFAY.  However,
showers and storms in the vicinity of KGSO and KINT are possible as
well.  While the overall coverage will decrease throughout the
night, the threat of a shower or isolated storm will continue.
Meanwhile, the cold front is again expected to sink back south into
the area, possibly a bit further south than last evening and all the
way through the TAF sites (exception being KFAY).  While guidance
doesn't show widespread stratus behind the front, the possibility of
at least scattered low slow clouds will exist through mid-morning
Thursday.

Outlook...Scattered showers are expected again Thursday afternoon
and evening as a cold front approaches from the west.  The cold
front will sweep across NC on Friday...with VFR conditions to follow
for the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...22
SHORT TERM...22
LONG TERM...Hartfield
AVIATION...22
Hazardous weather outlook, May 11, 2:43 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT WED MAY 11 2016

NCZ007>011-026>028-121945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-
343 PM EDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE WILL MOVE EAST-SOUTHEAST
ACROSS THE NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN THIS
AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE WITH DAMAGING
WIND GUSTS AND HAIL UP TO ONE AND A HALF INCHES IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ021>025-038>043-073>078-083>086-088-089-121945-
FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
343 PM EDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE WITH DAMAGING WIND
GUSTS AND HAIL AROUND ONE INCH IN DIAMETER...ARE EXPECTED THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 11, 2:51 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
351 PM EDT WED MAY 11 2016

NCZ075>077-085-086-088-112045-
SCOTLAND   NC-CUMBERLAND   NC-LEE   NC-HOKE   NC-MOORE   NC-
HARNETT   NC-
351 PM EDT WED MAY 11 2016

 ...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PORTIONS
OF NORTHEASTERN SCOTLAND...NORTHWESTERN CUMBERLAND...SOUTHERN LEE...
HOKE...CENTRAL MOORE AND SOUTHWESTERN HARNETT COUNTIES UNTIL 445 PM
EDT...

AT 351 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS NEAR CARTHAGE...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANFORD...SOUTHERN PINES...RAEFORD...LILLINGTON...CARTHAGE...FORT BRAGG...
PINEHURST...ABERDEEN...POPE AFB AND WHISPERING PINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3503 7948 3504 7946 3506 7948 3506 7951
      3517 7962 3550 7934 3544 7876 3487 7932
TIME...MOT...LOC 1951Z 280DEG 24KT 3533 7934

10
Special weather statement, May 11, 2:53 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT WED MAY 11 2016

NCZ083-084-112100-
RICHMOND   NC-ANSON   NC-
353 PM EDT WED MAY 11 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
RICHMOND AND SOUTHERN ANSON COUNTIES UNTIL 500 PM EDT...

AT 353 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WADESBORO...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKINGHAM...WADESBORO...HAMLET...POLKTON...DOBBINS HEIGHTS...LILESVILLE...
MORVEN...PEACHLAND...MCFARLAN AND DIGGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3505 8024 3499 7959 3482 7964 3481 7968
      3480 7969 3481 8001 3490 8030
TIME...MOT...LOC 1953Z 284DEG 20KT 3495 8018

KRD
Special weather statement, May 11, 4:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
515 PM EDT WED MAY 11 2016

NCZ077-086-088-089-112230-
CUMBERLAND   NC-HOKE   NC-HARNETT   NC-SAMPSON   NC-
515 PM EDT WED MAY 11 2016

 ...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
CUMBERLAND...SOUTHEASTERN HOKE...SOUTHEASTERN HARNETT AND SAMPSON
COUNTIES UNTIL 630 PM EDT...

AT 512 PM EDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF GODWIN TO
NEAR BUIE. MOVEMENT WAS EAST AT 25 MPH.

HALF INCH HAIL... WIND GUSTS UP TO 40 MPH... AND HEAVY RAIN... AND
DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...CLINTON...DUNN...HARRELLS...GODWIN...JEROME...HOPE MILLS...
EASTOVER...ROSEBORO AND STEDMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3461 7831 3467 7832 3470 7837 3485 7850
      3483 7890 3490 7894 3495 7904 3483 7919
      3484 7923 3525 7882 3532 7854 3526 7848
      3526 7841 3529 7830 3522 7824 3520 7816
      3490 7815 3474 7820 3471 7811 3455 7825
TIME...MOT...LOC 2112Z 280DEG 23KT 3519 7858 3471 7909

77
Special weather statement, May 11, 4:27 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
527 PM EDT WED MAY 11 2016

NCZ027-028-112230-
NASH   NC-EDGECOMBE   NC-
527 PM EDT WED MAY 11 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EAST CENTRAL NASH
AND CENTRAL EDGECOMBE COUNTIES UNTIL 630 PM EDT...

AT 527 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DORTCHES...OR NEAR NASHVILLE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...TARBORO...NASHVILLE...DORTCHES...RED OAK...PRINCEVILLE...
LEGGETT...KINGSBORO...BATTLEBORO AND TAR RIVER RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3585 7748 3591 7801 3608 7800 3609 7753
      3608 7754 3607 7753 3606 7754 3605 7753
      3604 7753 3604 7747 3603 7746
TIME...MOT...LOC 2127Z 271DEG 17KT 3600 7789

77

The radar

The Raleigh/Durham radar (KRAX), 66 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nash

When
May 11, 4:35 PM EST
Where
Nash County, 1.31 mi WSW of Dortches
Measured
1 in hail
Reported by
Public
Coordinates
36.010, -77.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635607.